My husband has had 3 heart attacks and is now fribulating and has been put on coumadin in an attempt to regulate it. He is also a Diabetic 2 and has a tendecy to create kidney stones. I am at a loss as to what to feed/cook for him. Everything seems to have Vitamin K or sugar. Any suggestions will be greatly appreciated.
Ann - my husband is also on coumadin from a mild stroke and is a type II diabetic.
The thing about vitamin K is that you want him to eat it regularly, not in spurts. So, if he loves broccoli, space it out evenly, not all at once in a meal, and have his pro time checked when he has been eating an "average" amount of it and other vitamin K containing foods. As long as the pro time is satisfactory in relation to the usual amount of vitamin K he eats, everything should be fine. Just remember, vitamin K is NOT bad for him - only if he eats much more, or even much less, than is usual for him. The amount of coumadin he takes must be coordinated to his vitamin K intake.
It's probably better not to supplement with vitamin E as it could exaggerate the effects of the coumadin. This is a rough choice as everything I read tells of how beneficial vitamin E is for heart disease and stroke patients. I DO wish they'd come up with a natural alternative to the available blood thinners.
The sugar has not been a problem for us as we normally use very little (although since being diagnosed with the diabetes, my husband has stopped using it in his coffee and iced tea). I absolutely stay away from the artificial sweeteners - especially aspartame! and feel that once in a while a little bit of sugar is preferable to the sweeteners.
For both the diabetes and the heart disease, plenty of fiber is essential.
Thank you for the response. I'll show this to my husband. He feels he should not eat anything that has Vitamin K which is in practically everything. I order a cookbook called Coumadin Cooking yesterday and hopefully that will help.
I am 31 and have been taking Coumadin for the past seven months due to a MVR "Mitral Valve Replacement".
Yes, everyone is correct try to keep your Vitamin K intake regular. In my case I have stoped eating the greens in hopes for a more stable PT. I have been told since I am a young woman I still have alot of hormones in my system and may have some effect on my irregular PT. Has anyone had a simialr experience?
I have had to go off of the Coumadin for a few other proceduers. The average Coumadin user can stop taking it for 2 days prior to the proceedure and hold a low amount to safly do the proceedure without bleeding. They tried with me and I dropped down too low and was at high risk for a blood clot or stroke. I now use Lovenox injections when I go off. Very expensive!!! Would appreciate any comments.
Gina, I'm not a doctor but I think it's a mistake for you to deprive yourself of greens. There's so much good in them above and beyond the vitamin K. My suggestion is that you discuss your concern with your doctor, add greens back into your diet and ask your doctor to have your pro time checked more frequently until you are eating the amount of greens that you like and your coumadin dosage has been worked out to give you a good pro time. Good luck. Diane
Thank you for the info. I was eating about 3-4 salads and other green veggies on a weekly basis. My PT was so unstable. I was getting checked 2-3 times a week which has gotten very old to say the least. I have now stableized by not eating the greens. Go figure. I don't know what else I can do. Gina
Gina, I'm stumped, too. Doesn't seem fair - or right. Can you find a good nutritionist to work with you and your doctor? I still say, don't give up greens - you NEED them. But you also need to find out what's causing your PT to be so erratic. Rooting for you! Diane
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.